Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 185, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2017, 2:59 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 17, 2017, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cumberland County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WUUS52 KRAH 171859
SVRRAH
NCC051-163-171945-
/O.NEW.KRAH.SV.W.0185.170817T1859Z-170817T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
259 PM EDT THU AUG 17 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Northwestern Sampson County in central North Carolina...
Northeastern Cumberland County in central North Carolina...
* Until 345 PM EDT
* At 259 PM EDT, a severe thunderstorm was located near Godwin, or 9
miles northeast of Fayetteville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Godwin, Eastover, Roseboro, Wade, Salemburg, Falcon,
Autryville and Linden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3512 7893 3524 7887 3524 7886 3525 7885
3526 7882 3526 7875 3527 7873 3526 7871
3525 7862 3525 7861 3523 7836 3494 7851
TIME...MOT...LOC 1859Z 289DEG 25KT 3516 7877
HAIL...1.00IN
WIND...60MPH
$$4 follow-up statements
017
WWUS52 KRAH 171913
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
313 PM EDT THU AUG 17 2017
NCC051-163-171945-
/O.CON.KRAH.SV.W.0185.000000T0000Z-170817T1945Z/
Sampson NC-Cumberland NC-
313 PM EDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN SAMPSON AND NORTHEASTERN CUMBERLAND COUNTIES...
At 313 PM EDT, a severe thunderstorm was located near Godwin, or 12
miles northeast of Fayetteville, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Godwin, Eastover, Roseboro, Wade, Salemburg, Falcon, Autryville and
Linden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3507 7881 3526 7882 3526 7875 3527 7873
3526 7871 3525 7862 3525 7861 3523 7836
3494 7851
TIME...MOT...LOC 1913Z 289DEG 25KT 3514 7870
HAIL...<.75IN
WIND...60MPH
$$
26299
WWUS52 KRAH 171924
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
324 PM EDT THU AUG 17 2017
NCC051-163-171945-
/O.CON.KRAH.SV.W.0185.000000T0000Z-170817T1945Z/
Sampson NC-Cumberland NC-
324 PM EDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN SAMPSON AND NORTHEASTERN CUMBERLAND COUNTIES...
At 324 PM EDT, a severe thunderstorm was located 7 miles south of
Godwin, or 12 miles east of Fayetteville, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Godwin, Roseboro, Stedman, Wade, Salemburg, Falcon and Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
Continuous cloud to ground lightning is also occurring with this
storm. Move indoors immediately. Lightning is one of nature's
leading killers. Remember, if you can hear thunder, you are close
enough to be struck by lightning.
&&
LAT...LON 3505 7877 3527 7873 3526 7871 3525 7862
3525 7861 3523 7836 3494 7851
TIME...MOT...LOC 1924Z 304DEG 12KT 3511 7868
HAIL...<.75IN
WIND...60MPH
$$
26425
WWUS52 KRAH 171935
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
335 PM EDT THU AUG 17 2017
NCC051-163-171945-
/O.CON.KRAH.SV.W.0185.000000T0000Z-170817T1945Z/
Sampson NC-Cumberland NC-
335 PM EDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN SAMPSON AND NORTHEASTERN CUMBERLAND COUNTIES...
At 334 PM EDT, a severe thunderstorm was located 13 miles south of
Godwin, or 16 miles west of Clinton, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Roseboro, Stedman, Salemburg, Falcon and Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring also with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
LAT...LON 3505 7877 3516 7871 3525 7857 3523 7836
3494 7851
TIME...MOT...LOC 1934Z 309DEG 16KT 3503 7861
HAIL...<.75IN
WIND...60MPH
$$
26370
WWUS52 KRAH 171943
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
343 PM EDT THU AUG 17 2017
NCC051-163-171951-
/O.EXP.KRAH.SV.W.0185.000000T0000Z-170817T1945Z/
Sampson NC-Cumberland NC-
343 PM EDT THU AUG 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SAMPSON AND
NORTHEASTERN CUMBERLAND COUNTIES WILL EXPIRE AT 345 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm as it
moves across western Sampson County, near Salemburg.
LAT...LON 3505 7877 3516 7871 3525 7857 3523 7836
3494 7851
TIME...MOT...LOC 1941Z 296DEG 15KT 3504 7861
$$
26What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:05 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 17, 11:05 AM EDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1105 AM EDT Thu Aug 17 2017 .SYNOPSIS... A surface low pressure trough will extend from western North Carolina through South Carolina today through tonight. This trough will shift northeastward late tonight, hold over the Piedmont of North Carolina Friday, then shift east to the I-95 corridor on Saturday. && .NEAR TERM /Today through tonight/... As of 1105 AM Thursday... The latest surface analysis shows a weak surface trough extending north to south across the western Piedmont of the Carolina's into central Georgia with a weak low center on the trough near the NC/SC border. The backdoor cold front across the Mid Atlantic marking the leading edge of an air mass with dew points in the the 50s across parts of PA and NY has begun lifting north as a warm front. A low- level southerly flow has developed across the area allowing both surface and deeper layer moisture to surge north. Dew points at 10 range from 82 at KMEB, 81 at KGSB, and 80 at CTZ to 77 at KRDU and KRWI, and 76 at KGSO. Analyzed precipitable water values have rebounded into 1.9 to 2.2 range this morning. Expect today to be more convectively active than yesterday with a couple of potential bouts and clusters of storms. Once area of showers moving across southern VA and far northern NC near the lakes appears to be driven in a region of isentropic lift/moisture advection atop the 500 hPa short wave ridge across the area. More importantly, additional scattered showers and storms will develop early this afternoon across the eastern Piedmont and Sandhills in a region instability is expected to be maximized and coincident with moisture convection. Additional convection may move into central NC from the west late this afternoon and early this evening as mid-level troughing approaches from the west. Low level thickness values today are a handful of meters greater than yesterday which would support highs of 89-95 this afternoon. Crazy high dew points will push heat index values into the 97 to 103 range today with values of 100-103 over the Sandhills. Warm and continued very muggy lows tonight of 71-77 under partly cloudy skies with patchy fog. -Blaes && .SHORT TERM /Friday through Friday night/... As of 345 AM Thursday... Weak mid level height falls will continue into Fri as a shortwave trough pivots from Michigan/SE Ontario through the St Lawrence Valley, with a weaker/broad reflection down through the southern Appalachians. The Piedmont trough will strengthen and shift slightly eastward through Fri night, with plentiful low level moisture remaining in place over central NC (especially along and east of the surface trough), PW over 2.0", and passage of weak perturbations within the gently cyclonic southwesterly mid level flow. Under these conditions, convection should start early, in the morning (as soon as the surface-based inversion mixes out), over the Coastal Plain and eastern Piedmont/Sandhills. Additional convection is likely by afternoon just to our W and NW, over the Appalachians, and this should slide eastward later in the day, bringing a second peak in shower and storm coverage over central NC during the evening and early overnight hours. Expect plenty of clouds near and soon after daybreak, perhaps briefly breaking up with mixing, mainly over the southwest, before broken to overcast skies redevelop quickly with heating. Highs 89-95 with partly to mostly cloudy skies. Expect a good chance of showers/storms in the evening, decreasing and shifting southeast overnight as the surface trough kicks east toward the coast with a weak surface high building into W NC from the west. Lows from 70 NW to 76 SE. -GIH && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 335 AM Thursday... A strong low pressure system moving north of the Great Lakes will move eastward and drag a cold front across the Carolinas on Friday and Friday night before stalling out near the Carolina Coast. This will keep precip chances in the forecast for Friday and but should confine things to the extreme southeastern portions of the area by Friday night. With the leftovers hanging around for much of the weekend expect eastern areas to maintain higher precip chances through much of the weekend. As the weekend comes to a close, continental high pressure will move in from the northwest which could help to lower precip chances by Sunday afternoon/evening. Interesting forecast for the eclipse on Monday with models starting to come into agreement with zonal flow aloft and surface high pressure sitting right off of the Carolina Coast. The positioning of the high pressure will most likely yield moist return flow around the back side of the high which unfortunately would most likely lead to at least partial cloud cover for Monday afternoon. That being said, the GFS solution is interesting that it lags the continental high back to the west a little bit and if that happens it could potentially suppress cloud cover to the south. Still way too early tell but at least a partly cloudy forecast looks likely. For midweek return flow around the high will continue, bringing daily precip chances with another surface low well to the north that may bring another front through the area by later on Wednesday. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 640 AM Thursday... IFR/LIFR conditions will persist for another couple of hours over the northeast portions of the forecast area, including RWI, where cigs and vsbys will slowly lift to VFR through 15z. Elsewhere, isolated pockets of MVFR fog will linger until around 13z. After late morning, VFR conditions will then dominate through the day, although scattered showers and storms generating a period of sub-VFR conditions and erratic winds will be possible at each site, mainly 18z-00z. VFR conditions should prevail this evening into tonight, although MVFR fog may develop starting around 05z. Winds will be light and variable this morning, becoming mostly from the south by midday, at 6-10 kts this afternoon diminishing to 3-6 kts starting this evening. There is a good chance of MVFR fog at all sites 06z- 12z. Looking beyond 12z Fri, after the light fog lifts, VFR conditions are expected after 13z. But scattered showers and storms are expected, mainly mid afternoon through mid evening Fri, with the greatest coverage impacting RDU/RWI/FAY. Additional isolated storms remain possible through Fri night, with a chance for sub-VFR fog/stratus. Best shower/storm chances shift to our SE for Sat into Mon, with VFR conditions prevailing, although FAY may continue to see a storm threat. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Blaes SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...Hartfield
Hazardous weather outlook, Aug 17, 1:07 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 107 PM EDT Thu Aug 17 2017 NCZ007>010-021>024-038-039-181715- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Davidson-Randolph- 107 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong storms producing wind gusts over 40 mph are possible Friday through Friday night. These storms may also produce heavy rainfall, leading to localized urban flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-025-040-073-074-181715- Halifax-Durham-Chatham-Stanly-Montgomery- 107 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Heat index values of 100 to 104 degrees are expected this afternoon. The combination of hot temperatures and high humidity will create a situation in which heat illnesses are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values over 100 degrees are expected again Friday. Isolated strong storms producing wind gusts over 40 mph are possible Friday through Friday night. These storms may also produce heavy rainfall, leading to localized urban flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ026>028-041>043-075>078-083>086-088-089-181715- Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne- Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 107 PM EDT Thu Aug 17 2017 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values over 100 degrees are expected again Friday. Isolated strong storms producing wind gusts over 40 mph are possible Friday through Friday night. These storms may also produce heavy rainfall, leading to localized urban flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 1:23 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
123 PM EDT THU AUG 17 2017
NCZ086-171830-
Hoke NC-
123 PM EDT THU AUG 17 2017
...A STRONG THUNDERSTORM WILL AFFECT HOKE COUNTY UNTIL 230 PM EDT...
At 122 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Raeford, moving northeast at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Raeford, Antioch, Silver City, Rockfish and Bowmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees.
&&
LAT...LON 3492 7935 3494 7935 3497 7938 3505 7941
3514 7933 3517 7926 3518 7916 3517 7914
3518 7913 3517 7912 3518 7911 3513 7911
3509 7909 3504 7909 3499 7905 3496 7904
3488 7920 3488 7933
TIME...MOT...LOC 1722Z 244DEG 11KT 3497 7937
26Special weather statement, Aug 17, 2:49 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
249 PM EDT THU AUG 17 2017
NCZ077-088-171945-
Harnett NC-Cumberland NC-
249 PM EDT THU AUG 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARNETT AND
NORTHEASTERN CUMBERLAND COUNTIES UNTIL 345 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pope AFB, or 9 miles northeast of Fort Bragg,
moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fayetteville, Fort Bragg, Dunn, Godwin, Eastover, Wade, Falcon,
Linden and Anderson Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 7895 3521 7897 3528 7895 3532 7854
3530 7858 3527 7858 3525 7862 3520 7863
3520 7864 3517 7863 3517 7864 3514 7864
3512 7865 3512 7864 3511 7865 3509 7866
TIME...MOT...LOC 1848Z 269DEG 15KT 3522 7887
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:17 PM EDT | Areal Flood Advisory | RAH | Guilford | 3 hr |
| Aug 17, 1:06 PM EDT | Heat Advisory | RAH | Anson, Cumberland, Edgecombe, Franklin, Harnett, Hoke and 10 more | 6 hr |
| Aug 17, 1:23 PM EDT | Special Weather Statement | RAH | Hoke | 67 min |
| Aug 17, 2:14 PM EDT | Areal Flood Advisory | RAH | Halifax, Vance, Warren | 3 hr |
| Aug 17, 2:22 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 28 min |
| Aug 17, 2:49 PM EDT | Special Weather Statement | RAH | Cumberland | 56 min |
| Aug 17, 3:23 PM EDT | Special Weather Statement | RAH | Sampson | 67 min |
| Aug 17, 3:27 PM EDT | Special Weather Statement | RAH | Johnston | 48 min |
| Aug 17, 3:59 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 61 min |
| Aug 17, 4:05 PM EDT | Special Weather Statement | RAH | Sampson | 40 min |
| Aug 17, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Wake | 35 min |
| Aug 17, 4:31 PM EDT | Special Weather Statement | RAH | Wayne | 59 min |
| Aug 17, 4:44 PM EDT | Special Weather Statement | RAH | Wilson | 61 min |
| Aug 17, 4:47 PM EDT | Special Weather Statement | RAH | Richmond | 58 min |
| Aug 17, 5:26 PM EDT | Special Weather Statement | RAH | Nash | 34 min |
| Aug 17, 5:28 PM EDT | Special Weather Statement | RAH | Anson | 47 min |
| Aug 17, 5:51 PM EDT | Special Weather Statement | RAH | Edgecombe | 54 min |
| Aug 17, 6:10 PM EDT | Special Weather Statement | RAH | Anson | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.